[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.171.146.16. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1969

Diphenylhydantoin Gingival Hyperplasia

Author Affiliations

Baltimore
From the Department of Pediatrics, The Johns Hopkins University School of Medicine, and the Epilepsy Clinic of The Johns Hopkins Hospital, Baltimore. Dr. H. Livingston was a senior dental student at Georgetown University School of Dentistry, Washington, DC, and is now a graduate student in the Department of Periodontology, Boston University School of Dentistry, Boston.

Am J Dis Child. 1969;117(3):265-270. doi:10.1001/archpedi.1969.02100030267002
Abstract

DIPHENYLHYDANTOIN (Dilantin) sodium was synthesized in 1908 by Biltz1 and introduced as an antiepileptic agent in 1938 by Merritt and Putnam.2 Extensive subsequent use of this drug has confirmed its efficacy in controlling epileptic seizures, particularly major motor (grand mal) convulsions.

A number of untoward reactions have been observed in patients receiving diphenylhydantoin,3 one of the most common being hyperplastic enlargement of the gingivae.

The prime purpose of this writing is to discuss this reaction in general and, more importantly, to designate the types of patients with epilepsy in whom, because of this reaction, we believe the use of diphenylhydantoin as the drug of first choice is contraindicated.

The information presented in this paper is based on direct clinical observations of approximately 15,000 patients of all ages who were studied in our clinic while receiving this drug and, also, on an extensive review of the literature.

Incidence 

×